Alert archive / Michigan / River Flood Advisories in 2016

River Flood Advisory 99, NWS Grand Rapids, MI

August 16, 2016Barry County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Aug 16, 2016, 10:35 AM EDT for Barry County, Michigan. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Aug 16, 2016, 10:35 AM EDT (14:35 UTC)
Expired
Aug 19, 2016, 2:00 PM EDT
In force
3 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Thornapple River at Hastings (HSTM4). The gauge peaked at 4.50 ft at Aug 18, 2016, 7:00 PM EDT.

actionminormoderatemajor24681008/1608/1708/1808/1908/20
Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04117500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Aug 16, 7:28 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 16, 7:28 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
728 AM EDT TUE AUG 16 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 345 AM EDT Tue Aug 16 2016

The heavy rain across Southern Lower Michigan will taper off this
morning. Some rain showers will linger through the day however.
Another chance for some showers and storms will come late tonight
and into Wednesday with the best chances occurring across Central
Lower Michigan. High temperatures the next few days will be near
seasonal normals around 80.

&&

.UPDATE...
Issued at 404 AM EDT Tue Aug 16 2016

Will drop the Flood Watch given the bulk of the rain is on the
ground already. Flood Warnings are in effect for much of the area
where the Watch was in place.

&&

.SHORT TERM...(Today through Thursday)
Issued at 345 AM EDT Tue Aug 16 2016

Heaviest of the rain is pivoting off to the northeast this morning.
Flood watch played out as expected with heavy rains over the
southern two rows of counties and likely up into Ionia and Clinton
as well. Have an areal Flood Warning out through 11am-Noon time
frame from the southern two rows of counties which is where the
heaviest of the rain has fallen. Some 4+ amounts will likely come in
this morning.

There will be some additional rainfall this morning as the upper
trough axis works through the Great Lakes region, but much lighter
amounts are expected with this feature. There should be a lull in
the precipitation from later today and into tonight.

A surface trough will move our direction late tonight bringing the
chance for showers and storms to Central Lower overnight.
Instability builds once again on Wednesday with chances for showers
and storms associated with the surface trough and an upper
shortwave.

Wednesday night and Thursday small chances remain for showers and
storms, but we appear to lack much of a surface focus. There are
some weak shortwaves in the west-northwest upper flow however.

.LONG TERM...(Thursday night through Monday)
Issued at 345 AM EDT Tue Aug 16 2016

An unsettled wx pattern will continue late this week with very warm
and humid conditions and scattered showers and perhaps a few
thunderstorms. A strong cold front will bring the best chance for
showers and thunderstorms Saturday.

A significant wx pattern change will then occur beginning Sunday as
a much cooler and drier airmass advects in behind the front. High
temperatures Sunday through Monday will only reach the 70's. A ridge
of high pressure will build in to bring fair weather for the early
to middle portion of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 723 AM EDT Tue Aug 16 2016

Primary concern for the 12Z TAFs is the large area of semi-
tropical precipitation moving through west Michigan. Back edge of
rain just entering southwest Michigan...and expect this to clear
KJXN/KLAN by 15z or so. Expect a return to VFR conditions from
west to east this afternoon as upper system exits. With abundant
ground moisture...light winds and clearing skies...anticipate at
least MVFR fog at most locations. IFR/LIFR conditions could
develop but cloud cover in advance of next system should be the
limiting factor. Will add MVFR fog now and let later forecasts
adjust as necessary.

&&

.MARINE...
Issued at 345 AM EDT Tue Aug 16 2016

Fairly light wind regime is expected the next 48 hours or so. Bufkit
overviews are indicating winds in the 5 to 15 knot range much of the
time through Thursday morning. Therefore waves should remain at 2
feet or less. No headlines are anticipated on the big lake through
Thursday morning.

&&

.HYDROLOGY...
Issued at 345 PM EDT Mon Aug 15 2016

Widespread rain has become a virtual certainty late Monday afternoon
into Tuesday morning mainly SE of Muskegon - Mount Pleasant.
Widespread heavy rainfall totals around 2 to 4 inches are also
likely in many locations near and SE of Holland - Grand Rapids -
Alma, and across toward Jackson. Amounts greater than 4 inches
are certainly not out of the question. This rain will fall in the
same area which saw 2 to 5 inches of rain on Friday. As a result,
greater flood impacts are expected tonight compared to what happened
on Friday.

We expect above-bankfull rises of smaller river basins based on a
possibly conservative QPF of 2-3 inches. In anticipation of this
rain, we have river flood headlines for points at Vicksburg,
Jackson, Holt, and Eagle.

Generally light rain will arrive to start this evening, but once the
deep moisture and dynamics associated with the Louisiana-departed
tropical low arrive, rainfall rates of 1 to 1.5 inches per hour
should occur, and may last for at least a couple hours. This should
start after dark around the Kalamazoo - Battle Creek area and will
progress NE across the state overnight.

A deep almost entirely saturated tropical-source atmosphere will
advect into the area ahead of the low, resulting in PW values over 2
inches. Moderate amounts of 700-300 mb layer QG omega will occur
overnight (BOU Thaler computation), and more substantial 850-700 mb
convergence and lift will occur in the deformation zone on the nose
of the LLJ roughly in line with the track of the low. Lapse rates in
some mid-to-upper level layers may allow for weakly convective
parcels. Freezing levels will be around 14-15 kft. These factors
support efficient and mostly warm-process (collision-coalescence)
rainfall production.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

UPDATE...Duke
SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...Duke/Laurens
AVIATION...MWS
HYDROLOGY...CAS
MARINE...Duke
Hazardous weather outlook, Aug 16, 5:58 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 AM EDT TUE AUG 16 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
558 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FLOODING OF LOW SPOTS AND FIELDS ACROSS SOUTHERN LOWER MICHIGAN WILL
CONTINUE TODAY AND TONIGHT DUE TO HEAVY RAINS OVERNIGHT. RIVER
AND STREAM FLOODING WILL CONTINUE THROUGH THE WORK WEEK AS IT WILL
TAKE TIME FOR THE WATER TO MOVE THROUGH THE RIVER SYSTEMS.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE WEATHER
IS NOT EXPECTED. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE MAIN
CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING ISSUES WILL CONTINUE ON AREA RIVERS AND IN LOW SPOTS FOR
MUCH OF THIS WEEK.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY. SEVERE WEATHER IS
NOT ANTICIPATED WITH LOCALLY HEAVY RAIN AND LIGHTNING AGAIN BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-171000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
558 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER LAKE MICHIGAN TONIGHT. CLOUD TO
WATER LIGHTNING STRIKES WILL BE THE MAIN THREAT TO MARINERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST FOR WEDNESDAY. SEVERE WEATHER
IS NOT ANTICIPATED ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Local storm report, Aug 16, 7:42 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
742 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HEAVY RAIN       2 SW BROWNLEE PARK      42.30N 85.17W
08/16/2016  M3.82 INCH       CALHOUN            MI   COUNTY OFFICIAL

            STORM TOTAL.

0719 AM     HEAVY RAIN       KALAMAZOO               42.27N 85.59W
08/16/2016  M3.42 INCH       KALAMAZOO          MI   BROADCAST MEDIA

            RECORDED AT WWMT IN KALAMAZOO.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Aug 16, 8:17 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
817 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 S PORTAGE             42.17N 85.59W
08/16/2016  M4.46 INCH       KALAMAZOO          MI   PUBLIC

            STORM TOTAL.

0745 AM     HEAVY RAIN       SUNFIELD                42.77N 84.99W
08/16/2016  M3.00 INCH       EATON              MI   TRAINED SPOTTER

            .

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Aug 16, 8:38 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLOOD            1 NE KALAMAZOO          42.28N 85.58W
08/16/2016                   KALAMAZOO          MI   BROADCAST MEDIA

            WOODTV REPORTS FLOODING OF CROSSTOWN PARKWAY
            BETWEEN PARK STREET AND PORTAGE STREET.
            FLOODING IS ALSO IMPACTING PARK STREET
            BETWEEN CROSSTOWN PARKWAY AND VINE STREET
            AND VINE STREET BETWEEN JASPER AND PORTAGE
            STREET.

&&

HOVING
Local storm report, Aug 16, 8:42 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            3 SSE BATTLE CREEK      42.26N 85.20W
08/16/2016                   CALHOUN            MI   BROADCAST MEDIA

            WWMT REPORTS FLOODING IMPACTING THE ARBORS
            APARTMENTS.

&&

HOVING
Local storm report, Aug 16, 8:54 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       2 SSW MCBRIDE           43.33N 85.06W
08/16/2016  M3.00 INCH       MONTCALM           MI   PUBLIC

            NO FLOODING WAS NOTICED AROUND THE AREA. .

&&

WDM
Local storm report, Aug 16, 9:49 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       3 SSE SANDSTONE         42.21N 84.48W
08/16/2016  M5.20 INCH       JACKSON            MI   BROADCAST MEDIA

            FACEBOOK REPORT RELAYED BY WLNS.

&&

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:58 PM EDTAreal Flood WarningGRRAllegan, Barry, Calhoun, Eaton, Kalamazoo, Van Buren11 hr
Aug 16, 2:24 AM EDTRiver Flood WarningGRRKalamazoo13 days
Aug 16, 2:58 AM EDTAreal Flood WarningGRRIngham, Jackson9 hr
Aug 16, 4:29 AM EDTRiver Flood WarningGRRJackson18 hr
Aug 16, 10:27 AM EDTRiver Flood WarningGRRIngham37 hr
Aug 16, 10:35 AM EDTRiver Flood AdvisoryGRRIonia4 days
Aug 16, 11:28 AM EDTRiver Flood AdvisoryGRRCalhoun15 hr
Aug 16, 11:28 AM EDTRiver Flood AdvisoryGRRKalamazoo3 days
Aug 16, 11:28 AM EDTRiver Flood AdvisoryGRRAllegan4 days

Nearby

River Flood Advisories in Michigan, 2016Every river flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.